Public Health Advisory: Fentanyl Increasingly Present in Overdose Deaths in Wisconsin

Public Health Advisory

From: Dr. Jasmine Zapata, MD, MPH, FAAP, chief medical officer for maternal and child health and chronic diseases and Paula Tran, state health officer 

Due to an increase in fentanyl overdose deaths, the Department of Health Services (DHS) asks Wisconsinites to take action to prevent overdose deaths. Over the last year, synthetic opioids, primarily fentanyl, were identified in 91 percent of opioid overdose deaths and 73 percent of all drug overdose deaths. Provisional data shows the number of fentanyl overdose deaths in Wisconsin grew by 97 percent from 2019 (651) to 2021 (1,280). The sharp increase in overdose deaths is not only impacting those who use opioids. Cocaine deaths involving synthetic opioids increased by 134 percent from 2019 (182) to 2021 (426), and it is estimated that as many as 40 percent of counterfeit pills contain enough fentanyl to be lethal. The impact of substance use in Wisconsin is devastating and we can all play a role to support healthy communities, support recovery, reduce harm and prevent deaths related to opioid and other substance use.

Key points

  • Fentanyl and similar synthetic opioids are more potent than other opioids and have been driving the increase in overdose deaths.
  • Fentanyl is being found in all types of drugs including stimulants (cocaine and methamphetamine) and opioids. It is being pressed into pills and mixed into other drugs. A person may think they are using one substance, but they are instead using a substance mixed with fentanyl.
  • Fentanyl is hard to detect. You can’t see it, taste it, or smell it. A tiny amount—as little as two grains of salt—is enough to kill someone.
  • Fentanyl test strips are legal in Wisconsin and available for purchase. Fentanyl test strips are also being distributed for free at some pharmacies, syringe service providers, and opioid treatment programs. People are encouraged to always use fentanyl test strips before using a substance.

DHS has observed an increasing number of overdoses related to fentanyl and other synthetic opioids over the past few years. People who use multiple substances (polysubstance use) are at an increased risk for overdose.

The Dose of Reality initiative contains a suite of resources and information for parents, loved ones, educators, health care providers, and community members. People across Wisconsin are encouraged to learn more about the risks of fentanyl and how it is contributing to overdose deaths.

NARCAN® (generically known as naloxone) is a medication which can reverse a fentanyl overdose. NARCAN® is available at pharmacies, local public health departments, and community-based organizations throughout Wisconsin. It’s important to note that because of the strength of fentanyl, multiple doses of NARCAN® may be necessary. If you suspect someone is overdosing, call 911 immediately.  

Fentanyl test strips are legal in Wisconsin and are an easy and useful tool to help detect fentanyl in any substance. People are encouraged to use this drug-checking technology if they are taking any substance not purchased from a pharmacy.  

The opioid epidemic is a complicated and evolving problem which requires a cooperative effort between partners, organizations, and communities. Many are already working on efforts to address this crisis, and we now ask for renewed efforts and increased coordination. We are all in this together. Below are recommended actions that different groups can take to address this issue.

Parents, guardians, and families

  • Talk to your kids and loved ones about the risk of substance and polysubstance use. Fear tactics and other warnings may not break through, so engage your loved ones in a conversation. Let them know it’s okay for them to come and talk to you.
  • Make your home a substance-free place.
  • Look out for changes in kids’ attitudes and behaviors that could indicate a more serious problem. Get help talking with your kids using the Small Talks initiative.
  • If someone you live with is using substances, keep NARCAN® on hand and learn how to use it.
  • Let your loved ones know that you are there for them and help is available.
  • Visit Dose of Reality to educate yourself about fentanyl, other opioids, and how to use NARCAN®.
  • Visit the Centers for Disease Control and Prevention: Information on Fentanyl.

Teachers and other educators

  • Learn the signs of an opioid-related overdose.
  • Ensure that any substance use prevention education addresses counterfeit pills and the risk of fentanyl mixed into drugs that do not come from a pharmacy.
  • Keep NARCAN® in your classroom first aid kit. To find where to get NARCAN® for free, please visit our naloxone directory. Note: NARCAN® Direct Program sites offer NARCAN® for free. Cost of naloxone varies if purchased at a pharmacy.
  • Ensure that NARCAN® is available in all campus residence halls, and staff and resident advisors are trained on how to recognize and respond to an overdose.
  • Do you work with younger children? Consider getting talk tips from our Small Talks initiative.

Health professionals

  • Be on the alert for people coming into emergency departments with fentanyl-involved overdoses. Ensure that all medical staff are aware that fentanyl-involved overdoses may require several doses of NARCAN® in order to restore breathing.
  • Talk to patients who have overdosed about opioid safety. If appropriate, connect the patient with information on harm reduction and treatment resources.
  • Make sure any toxicology panels include testing for fentanyl or other synthetic opioids.
  • Ask patients about substance use. If they indicate use of illegal substances, warn of the risk of fentanyl being mixed into the drug supply. Co-prescribe naloxone when appropriate.
  • Educate people who use illegal substances on other harm reduction strategies so that they can keep themselves and their friends safe.
  • Consider adding promotional materials about overdose and the use of NARCAN® to waiting areas for patients.
  • Visit Dose of Reality to learn about fentanyl, fentanyl test strips, and how to protect yourself from an overdose.

Prescribers and pharmacists

  • Consider adding promotional materials about overdose and the use of NARCAN® to waiting areas for patients.
  • Offer naloxone to patients when appropriate and ensure that patients have a response plan in case there is an overdose.
  • If your pharmacy currently does not participate in the statewide standing order for naloxone, consider joining other pharmacists by signing onto the standing order to increase naloxone availability statewide.

State leaders

  • Know where to direct people to get NARCAN®.
  • Encourage agencies in your community to become a NARCAN® Direct Program site.
  • Identify which pharmacies in your area are part of a standing order for naloxone; encourage those not participating to check out the statewide standing order for Naloxone.
  • Notify overdose harm prevention providers, treatment centers, nonprofits agencies; substance use prevention coalitions, EMS, and law enforcement about resources that are available.
  • Share this health advisory with other leaders in your community.
  • Consider adding resources and marketing to educate about the risks of fentanyl. Visit Dose of Reality for ads, videos, and more.
  • Join a substance use prevention coalition. Don’t have one locally? Start one in your community.
Last Revised: September 3, 2022